Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 114, NWS Aberdeen, SD

August 4, 2000Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 4, 2000, 8:30 PM MDT for Stanley County, South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2000, 8:30 PM MDT (02:30 UTC)
Expired
Aug 4, 2000, 9:30 PM MDT
In force
60 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Stanley County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 5:15 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2000-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2000-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 050231
SVRABR
SDC017-065-069-085-117-050330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
930 PM CDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA
  HYDE COUNTY IN CENTRAL SOUTH DAKOTA
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA
  SOUTHEAST STANLEY COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 1030 PM CDT

* AT 930 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 10
  MILES EAST OF ROSSEAU...OR ABOUT 21 MILES NORTHWEST OF LOWER
  BRULE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST BEND REC AREA AROUND 950 PM CDT
  STEPHAN AROUND 1015 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO LTHE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4446 9993 4425 10021 4410 9951 4431 9940

HAASE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 8:14 PM MDT, 16 minutes earlier.

Area forecast discussion, Aug 4, 8:14 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
915 PM CDT THU AUG 3 2000

CURRENT ZONE PACKAGE LOOKS GOOD. RADAR INDICATED SEVERAL SEVERE
THUNDERSTORMS ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. THE
THREAT OF SEVERE WEATHER CONTINUES ACROSS THE ENTIRE WATCH AREA
ALONG WITH THE POTENTIAL FOR HEAVY RAIN. NO UPDATES MADE TO THE
ZONES.

.ABR...FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST
       SOUTH DAKOTA AND BIG STONE AND TRAVERSE COUNTIES IN
       MINNESOTA.

ECKBERG
N

In the hours before

Local storm report, Aug 4, 5:35 PM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
635 PM CDT FRI AUG 4 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....      x

0600 PM    EAGLE BUTTE               SD   .75 INCH HAIL
08/04/00   DEWEY

JH

N
Local storm report, Aug 4, 6:34 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM CDT FRI AUG 4 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....      |

0710 PM    6 W RIDGEVIEW             SD   .88 INCH HAIL
08/04/00   DEWEY                          NICKLE SIZE HAIL.

JH

N
Local storm report, Aug 4, 7:28 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
828 PM CDT FRI AUG 4 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    MISSION RIDGE             SD   1.75 INCH HAIL
08/04/00   STANLEY                        GOLF BALL SIZE HAIL COVERED
                                          THE GROUND.  1.4 INCHES OF
                                          RAIN.

JH

N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:16 PM MDTSevere Thunderstorm WarningABRDewey29 min
Aug 4, 6:49 PM MDTSevere Thunderstorm WarningABRDewey, Stanley, Sully56 min
Aug 4, 7:33 PM MDTSevere Thunderstorm WarningABRCampbell, Walworth57 min
Aug 4, 7:37 PM MDTSevere Thunderstorm WarningABRHughes53 min
Aug 4, 7:48 PM MDTSevere Thunderstorm WarningABRSully27 min
Aug 4, 7:50 PM MDTSevere Thunderstorm WarningABREdmunds55 min
Aug 4, 8:30 PM MDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman60 min
Aug 4, 8:33 PM MDTSevere Thunderstorm WarningABRPotter, Walworth42 min
Aug 4, 8:43 PM MDTSevere Thunderstorm WarningABREdmunds47 min
Aug 4, 8:44 PM MDTTornado WarningABRHughes31 min
Aug 4, 9:14 PM MDTSevere Thunderstorm WarningABRHughes31 min
Aug 4, 9:25 PM MDTSevere Thunderstorm WarningABRBuffalo, Hyde, Lyman65 min
Aug 4, 9:26 PM MDTSevere Thunderstorm WarningABRFaulk49 min
Aug 4, 9:31 PM MDTTornado WarningABRFaulk44 min
Aug 4, 10:16 PM MDTSevere Thunderstorm WarningABRFaulk44 min
Aug 4, 10:29 PM MDTSevere Thunderstorm WarningABRBuffalo, Lyman46 min
Aug 4, 10:42 PM MDTSevere Thunderstorm WarningABRSpink48 min
Aug 4, 11:00 PM MDTSevere Thunderstorm WarningABRHand30 min
Aug 4, 11:27 PM MDTSevere Thunderstorm WarningABRHand33 min
Aug 5, 1:38 AM MDTSevere Thunderstorm WarningABRFaulk67 min
Aug 5, 2:31 AM MDTSevere Thunderstorm WarningABRHand59 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.